Home Instructions After High-Dose Cisplatin

This information will help you care for yourself at home after getting high-dose cisplatin chemotherapy.

To keep your kidneys from getting damaged, you need to drink plenty of liquids after getting cisplatin. This is especially important on the first 2 days after your chemotherapy.

What to Drink

  • Drink all types of liquids, such as:
    • Water
    • Milk
    • Juices
    • Gatorade®
    • Propel®
    • Soft drinks (soda) without caffeine (such as lemon-lime soda, ginger ale, or caffeine-free cola)
  • Don’t drink water only.
  • Avoid drinks with caffeine or alcohol. You may have one cup (8 ounces) of regular coffee or tea.
  • Add water to sweet drinks (for example, half water and half juice) to lower the amount of sugar. Having too much sugar can cause diarrhea (watery stools).
  • If you have diabetes or problems with your blood sugar, choose drinks with no sugar.
Back to top

How Much to Drink

The day of your chemotherapy

After your treatment, drink at least 4 (8-ounce) glasses (1 quart) of liquids before 8:00 am tomorrow.

Starting the day after your chemotherapy

Drink 8 to 12 (8-ounce) glasses (2 to 3 quarts) of liquids every day for a week. Remember that it is especially important to drink enough liquids on the first two days after getting cisplatin chemotherapy.

Take your antinausea medications as your doctor told you to.

Back to top

Keep Track of What You Drink

Today and tomorrow, write the time and number of ounces that you drink on the table below. This will help you make sure you’re reaching your goal.

The Day of Your Appointment The Day After Your Appointment
Date and Time Number of Ounces Date and Time Number of Ounces

Call your doctor or nurse if you:
  • Are urinating less frequently or in smaller amounts than normal
  • Have nausea, vomiting, or diarrhea
  • Are dizzy
  • Are unable to eat or drink for more than 24 hours after getting high-dose cisplatin
  • Have a temperature of 100.4° F (38° C) or higher
  • Have heartburn
  • Have any unexpected or unexplained problems
  • Have any questions or concerns
Back to top